Alert archive / Mississippi / Flash Flood Warnings in 2013

Flash Flood Warning 125, NWS Jackson, MS

September 21, 2013Hinds County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 21, 2013, 12:54 AM CDT for Hinds County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 2013, 12:54 AM CDT (05:54 UTC)
Expired
Sep 21, 2013, 3:00 AM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Hinds County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 43 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 5.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2013-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2013-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 9:28 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Sep 20, 9:28 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
928 PM CDT FRI SEP 20 2013

.UPDATE...
RAIN CONTINUES TO FALL ACROSS THE ARKLAMISS. SOME AREAS HAVE ALREADY
RECEIVED 2+ INCHES AND SOME PLACES...ACCORDING TO RADAR...HAVE
RECEIVED MORE THAN 3 INCHES. THE 00Z SOUNDING SHOWED A 2.3 INCH PW
OVER THE AREA INDICATING THERE IS STILL PLENTY OF MOISTURE TO BE
SQUEEZED OUT OF THE ATMOSPHERE TONIGHT. FOR THE UPDATE...OVERNIGHT
LOWS WERE ADJUSTED JUST A BIT. MOST AREAS WILL NOT SEE MUCH
VARIATION IN TEMPS OVERNIGHT. THE DELTA COULD SEE SOME COOLER TEMPS
SNEAK IN BEHIND THE FRONT OVERNIGHT THOUGH. 6-HR QPF WAS ADJUSTED
UPWARDS A BIT TO ACCOUNT FOR CURRENT RAINFALL TOTALS. HAVEN'T HEARD
ANY REPORTS OF FLOODING YET BUT RAINFALL TOTALS ARE SLOWLY
APPROACHING THE FLASH FLOOD GUIDANCE TOTALS SO WILL CONTINUE TO
WATCH THIS CLOSELY. THE FLASH FLOOD WATCH WAS UPDATED EARLIER TO
REFLECT WIDESPREAD 2-4 INCH RAINFALL TOTALS EXPECTED. AFTER LOOKING
AT A FEW HI-RES MODELS THOUGH...A FEW AREAS COULD SEE UPWARDS OF 6
INCHES OR MORE BEFORE EVERYTHING IS SAID AND DONE. /10/

&&

.AVIATION...
CHALLENGING TAF PERIOD WITH ALL THE PRECIP AROUND ALONG WITH THE
APPROACHING FRONT. BASICALLY WILL TRY AND FOCUS A PERIOD WHERE IFR
VIS CONDITIONS WILL BE MOST PERSISTENT BASED ON MOVEMENT OF THE LARGE
PRECIP AREA. VARIOUS SITES WILL HAVE DIFFERENT TIMING WITH THE MORE
NW SITES SEEING SUCH CONDITIONS EARLIER IN THE PERIOD WITH MORE E/SE
SITES DURING A PART OF SAT. OUTSIDE THAT FOCUS...AMD WILL BE USED TO
CATCH THE BRIEF EPISODES OF THE QUICKER MOVING SHOWERS. AS THE FRONT
PROGRESSES S/SE...WILL COVER THE WIND SHIFT ALONG WITH CEILINGS IN
THE WAKE OF THE PRECIP THEN TRY AND PROVIDE A ROUGH TIME FOR SOME
CLEARING AND VFR CONDITIONS ACROSS THE N/NW BY SAT AFTERNOON. /CME/

&&

.PREV DISCUSSION... /ISSUED 422 PM CDT FRI SEP 20 2013/

DISCUSSION...

TONIGHT THROUGH SATURDAY NIGHT...

HEAVY RAINFALL AND THE POTENTIAL FOR FLASH FLOODING TONIGHT INTO
SATURDAY...

AS DISCUSSED EARLIER...INGREDIENTS ARE COMING TOGETHER TO BRING THE
RISK FOR FLASH FLOODING TO THE FORECAST AREA TONIGHT INTO SATURDAY.
DEEP MOISTURE IS QUITE ANOMALOUS (+2 SDS ABOVE NORMAL) WITH
PRECIPITABLE WATER FORECAST TO INCREASE FROM THE OBSERVED VALUES OF
2.3 INCHES THIS MORNING TO ~2.5 INCHES TONIGHT. FOR PERSPECTIVE...2.5
INCHES IS THE RECORD MAX OBSERVED PW AT JACKSON IN THE MONTH OF
SEPTEMBER. LOW LEVEL MOISTURE SIGNALS ARE ALSO QUITE IMPRESSIVE WITH
OBSERVED 925MB/850MB DEWPOINTS ~ 21 AND 17 DEG C RESPECTIVELY AND
EQUIVALENT POTENTIAL TEMPERATURES IN THE VALUES 340+.

STRONG CONVERGENCE ALONG THE APPROACHING COLD FRONT WILL COMBINE
WITH FAVORABLE UPPER LEVEL JET SUPPORT AND A CONVECTIVELY UNSTABLE
AIRMASS TO RESULT IN A PERIOD OF VERY INTENSE RAINFALL RATES
ASSOCIATED WITH FRONTAL PASSAGE. WHERE PASSAGE IS THE SLOWEST WILL
DETERMINE THE GREATEST RAINFALL AMOUNTS. HIGH-RES MODELS SUGGEST
THERE WILL LIKELY BE MESOSCALE/CONVECTIVE INFLUENCES RESULTING IN
FASTER FRONTAL PROGRESSION WHILE THE GFS/ECMWF/UKMET INDICATE SLOWER
SOLUTIONS MORE CLOSELY TIED TO THE SYNOPTIC SCALE INFLUENCES. FOR
NOW HAVE LEANED TOWARD THE SLOWER GLOBAL MODEL SOLUTIONS GIVEN THE
STRENGTH OF LARGE SCALE FORCING AND THE MID LEVEL TROUGH. IN ANY
CASE...~ 3 HOURS OF 1 TO 2 INCH HOURLY RAINFALL RATES WILL CAUSE
RAINFALL TO ADD UP QUICKLY POSSIBLY IN SOME LOCATIONS LEADING TO
FLASH FLOODING IN SPITE OF THE RECENT DRY WEATHER AND DRY ANTECEDENT
SOIL MOISTURE.

THERE IS SOME UNCERTAINTY REGARDING THE SOUTHEAST PROGRESSION OF THE
FRONT AND ASSOCIATED MOISTURE CONVERGENCE AXIS AS IT IS FORECAST TO
EVENTUALLY STALL OUT JUST SOUTH OF THE FORECAST AREA. HAVE RAISED
PRECIP CHANCES SOME ACROSS THE SOUTH AS MODELS HAVE TRENDED TOWARD
LOW PRESSURE DEVELOPMENT IN THE WESTERN GULF RESULTING IN GREATER
BUCKLING OF THE BAROCLINIC ZONE AND POTENTIALLY A WETTER SCENARIO
ALONG AND SOUTH OF THE HIGHWAY 84 CORRIDOR AS WE GO THROUGH SATURDAY
NIGHT. /EC/

SUNDAY THROUGH FRIDAY...

A BIT DIFFERENT OUTLOOK IN THE MODEL WORLD THIS MORNING AS COMPARED
TO YESTERDAY MORNING AS MODELS GENERALLY AGREE ON A BIT WETTER
SOLUTION FOR THE LONG TERM.

MODELS CONTINUE TO BE IN GOOD AGREEMENT ABOUT BRINGING THE COLD
FRONT THROUGH MUCH OF THE REGION BY 12Z SUNDAY. TIMING DIFFERENCES
STILL EXIST BUT MOST MODELS SHOW THAT THE FRONT SHOULD BE ACROSS THE
SOUTHERN PORTIONS OF THE CWA BY SUNDAY MORNING. PREVIOUS RUNS SHOWED
DRIER CONDITIONS MOVING IN...BUT MODEL CONSENSUS THIS MORNING HAS
CHANGED AND DOES NOT BRING THE DRIER AIR IN. SOME DRIER AIR MAY MAKE
IT INTO THE LOCATIONS ALONG AND NORTH OF I-20 SUNDAY...WITH PW
VALUES AROUND AN INCH TO A HALF OF AN INCH. FURTHER SOUTH...PW
VALUES WILL REMAIN AROUND 2 INCHES OR MORE AS THE FRONT STALLS IN
THIS VICINITY. IN ADDITION...A SFC LOW WILL BE LOCATED IN THE WEST
CENTRAL GULF OF MEXICO. THIS LOW WILL MOVE TO THE NORTHEAST THROUGH
THE DAY SUNDAY...KEEPING RAIN CHANCES IN THE FORECAST FOR MAINLY THE
SOUTHERN SECTIONS OF THE CWA. AS THIS LOW CONTINUES TO GET
CLOSER...MOISTURE WILL MAKE A QUICK RETURN TO THE REST OF THE CWA
WITH PW VALUES AROUND 2.2-2.4 INCHES AREAWIDE BY MONDAY EVENING.
WIDESPREAD SHOWERS WILL OVERSPREAD THE ARKLAMISS AS THE SFC LOW
TRACKS TO THE NORTHEAST MONDAY NIGHT INTO TUESDAY AND A SHORTWAVE
TROUGH MOVES WEST TO EAST. THIS COULD BRING AT LEAST ANOTHER INCH OR
TWO TO THE REGION...PERHAPS A BIT MORE. AS THE SHORTWAVE TROUGH
MOVES TO THE EAST...UPPER RIDGING WILL BUILD BACK IN. HOWEVER...A
CONTINUED MOIST AIRMASS WILL BE IN PLACE OVER THE CWA WITH PW VALUES
REMAINING AROUND 1.6-1.8 INCHES. THIS COULD LEAD TO A CHANCE OF
SHOWERS OR THUNDERSTORMS ESPECIALLY DURING THE AFTERNOON. THE GFS IS
A LITTLE MORE BULLISH WITH THIS...BUT THE ECMWF DOESNT COMPLETELY
DISCREDIT THE POTENTIAL EITHER. UPPER RIDGING WILL REMAIN OVER THE
REGION THROUGH THE REST OF THE PERIOD...RESULTING IN WARMER
TEMPERATURES BUT ALSO POTENTIALLY HUMID CONDITIONS WITH HIGHER
MOISTURE CONTENT PRESENT IN THE ATMOSPHERE.

TEMPERATURES DURING THE PERIOD WONT REALLY GET TO FEELING LIKE FALL
AFTER ALL. WITH THE INCREASED CLOUDS...RAIN AND MOISTURE...OVERNIGHT
LOWS WILL REMAIN ON THE STICKIER SIDE IN THE UPPER 60S/LOWER 70S.
DAYTIME HIGHS WILL LIKELY BE COOLER...INTO THE 80S...GIVEN RAIN AND
CLOUD COVER. FOLLOWED MEX GUIDANCE CLOSELY BUT CUT HIGHS A COUPLE OF
DEGREES EARLIER IN THE PERIOD WHERE RAIN AND CLOUDS SHOULD KEEP
READINGS LOWER. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  78  60  82 /  99  89  41  26
MERIDIAN      72  80  60  85 /  74  98  43  31
VICKSBURG     71  78  58  83 / 100  79  36  22
HATTIESBURG   75  84  65  86 /  48 100  80  52
NATCHEZ       72  77  62  80 /  98  97  48  30
GREENVILLE    67  79  56  81 / 100  44  13   8
GREENWOOD     69  79  55  82 / 100  49  15  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY
     AFTERNOON FOR MSZ030-031-033-038-039-045-046-050>052.

     FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR MSZ018-019-
     025>029-032-034>037-040>044-047>049-053-054-059-060.

     FLASH FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY
     EVENING FOR MSZ055>058-061>066-072>074.

LA...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR LAZ007>009-015-
     016-023>026.

AR...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR ARZ074-075.

&&
Hazardous weather outlook, Sep 20, 8:17 PM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
817 PM CDT FRI SEP 20 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
220130-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
817 PM CDT FRI SEP 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE REGION TONIGHT AND INTO SATURDAY. PERIODS OF HEAVY
RAINFALL ARE EXPECTED...WHICH COULD RESULT IN FLASH FLOODING.
RAINFALL TOTALS OF 2 TO 4 INCHES ARE EXPECTED...WITH LOCALLY HIGHER
AMOUNTS LIKELY. A FLASH FLOOD WATCH HAS BEEN POSTED FOR THE ENTIRE
AREA FOR TONIGHT INTO SATURDAY. RAINFALL WILL TAPER OFF ON SATURDAY
MORNING NORTH OF I-20 AND BY SATURDAY EVENING SOUTH OF I-20.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF POTENTIAL FLASH
FLOODING...MAY BE NEEDED TONIGHT INTO SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

CME

In the hours before

Special weather statement, Sep 20, 9:30 PM CDT, 3 hours 24 minutes before
MSZ049-055-056-210300-
SMITH MS-SIMPSON MS-RANKIN MS-
930 PM CDT FRI SEP 20 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
930 PM CDT FRI SEP 20 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 1 MILE NORTHEAST OF SANATORIUM AT 930 PM CDT...MOVING
NORTHEAST AT 30 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN EXTREME SOUTHEASTERN RANKIN...NORTHEASTERN SIMPSON AND WEST
CENTRAL SMITH COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3211 8969 3198 8953 3187 8978 3196 8987
TIME...MOT...LOC 0230Z 229DEG 26KT 3194 8975

JA
Special weather statement, Sep 21, 12:02 AM CDT, 52 minutes before
MSZ053-059-210545-
JEFFERSON MS-CLAIBORNE MS-
1202 AM CDT SAT SEP 21 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1202 AM CDT SAT SEP 21 2013

A CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED 3 MILES NORTH OF FAYETTE AT 1158 PM CDT...MOVING NORTHEAST AT
25 MPH.

RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES HAVE FALLEN OVER THE PAST
HOUR OR SO. ADDITIONAL HEAVY RAINFALL IS EXPECTED OVER THE NEXT 1 TO
2 HOURS. FLASH FLOODING MAY BECOME AN ISSUE IF THE HEAVY RAIN
PERSISTS.

PEOPLE IN SOUTHERN CLAIBORNE AND CENTRAL JEFFERSON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3169 9124 3205 9092 3201 9071 3192 9072
      3162 9107
TIME...MOT...LOC 0458Z 226DEG 23KT 3178 9104

CME
Local storm report, Sep 21, 12:45 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1245 AM CDT SAT SEP 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     9 SE NATCHEZ            31.46N 91.28W
09/20/2013                   ADAMS              MS   LAW ENFORCEMENT

            ROOF TORN OFF A HOME AT 809 KINGSTON ROAD. SEVERAL LARGE
            TREES DOWN IN THE AREA. POSSIBLE TORNADO.

&&

BK

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 9:30 PM CDTSpecial Weather StatementJANSmith30 min
Sep 20, 10:02 PM CDTTornado WarningJANSimpson, Smith28 min
Sep 20, 11:15 PM CDTTornado WarningJANAdams60 min
Sep 21, 12:02 AM CDTSpecial Weather StatementJANClaiborne, Jefferson43 min
Sep 21, 3:02 AM CDTSpecial Weather StatementJANSmith28 min
Sep 21, 5:03 AM CDTFlash Flood WarningJANJefferson Davis, Lawrence, Marion3 hr
Sep 21, 5:24 AM CDTFlash Flood WarningJANCovington, Lamar3 hr
Sep 21, 6:02 AM CDTFlash Flood WarningJANForrest, Jones3 hr

Nearby

Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.